Illinois, 2018Blizzard in Illinois, November 25 to 26, 2018
November 25 to 26, 2018 · NWS LSX · 3 events in 3 counties and zones
A strong area of low pressure tracked east across Kansas, Missouri, and central Illinois on November 25th, bringing heavy snowfall and gusty winds to the region. This caused blizzard conditions across portions of central and northeast Missouri, as well as west central Illinois, with less than a quarter of a mile visibility at times during the afternoon and evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure tracked east across Kansas, Missouri, and central Illinois on November 25th, bringing heavy snowfall and gusty winds to the region. This caused blizzard conditions across portions of central and northeast Missouri, as well as west central Illinois, with less than a quarter of a mile visibility at times during the afternoon and evening. Strong northwest winds between 25 and 35 mph with gusts near 50 mph at times were reported during the storm. The heaviest snowfall reports were over portions of northeast Missouri and west central Illinois. Before the precipitation changed over to snow, there were a few strong storms, but no reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 25, 3:23 PM CST, 22 minutes earlier.
Area forecast discussion, Nov 25, 3:23 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
323 PM CST Sun Nov 25 2018
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 323 PM CST Sun Nov 25 2018
Headline adjustments performed at 240pm: Blizzard Warning expanded
1-tier of counties southeastward; Winter Weather Advisory expanded 1-
tier of counties southeastward; Wind Advisory covers the remainder
of the forecast area. Where the Winter Weather Advisory was
expanded, the Wind Advisory was let go, since wind information is
contained in the Winter Weather Advisory.
Upper level component of a potent winter storm is currently located
just south of KDMO (Sedalia, MO), tracking eastward. A deep surface
reflection in the form of a 995mb low pressure was located east of
KCOU (Columbia, MO) and this was tracking east-northeastward. A
quasi-stationary frontal boundary extends east-northeast of this low
pressure and a cold front extends south of the low pressure into
southern Missouri.
The rain-snow line is in our far northwestern forecast area around
Knox-Lewis-Shelby counties.
Main short-term model adjustments continue to focus on an
enhancement to the QPF in northeast and central MO and west-central
IL, where intense frontogenesis will intersect the TROWAL aloft of a
very mature cyclone as it tracks by our forecast area with what
looks like several hours of high snowfall rates. As the surface low
pressure scoots east of our area in the next few hours, this is when
the cold air will finally surge southeastward behind it and rapidly
advance through the remainder of the forecast area. It is during
the evening hours (6p-12a) when we will see the bulk of snow
accumulation in the Warning zone occur and this will couple with
very strong wind gusts to 50mph, thus the Blizzard Warning.
FYI...Blizzards are not tied down to any particular accumulation
amount but more so with several hours of whiteout conditions and
high winds.
Further southeastward, snow accumulations are expected to wane as
they will be outside what should be the main deformation zone area
and will also pair with a later snow transition time.
Either way, everyone is expected to see high winds by later tonight
and as a result, all counties are in a headline of some sort.
Winter headlines include high winds and so there wasn't a need for a
double headline.
Final snowfall totals could top 10 inches in the far northwest
forecast area around Knox County, tapering to less than an inch for
many areas around the STL metro area and southeastward.
TES
.LONG TERM... (Monday Night through Next Sunday)
Issued at 323 PM CST Sun Nov 25 2018
Dry weather is still expected from Monday night into Wednesday night
as the upper low moves off to the east and an another upper low
moves south out of south central Canada and then closes off over the
Great Lakes. This will cause subsidence to set up between the upper
low and an upper ridge that will be moving in from the western
CONUS. A surface high will move across the CWA on Tuesday night and
Wednesday.
Have kept just low chance PoPs on Thursday and Thursday night as a
weak shortwave through moves across the area. It still looks like
better chances for precipitation will come next weekend when a
southern stream upper low brings precipitation to the area as soon
as Friday night and continues into at least Saturday. As mentioned
yesterday, there is notable uncertainty with this system with
regards to its speed and the the depth of the upper low. However,
there is enough agreement and consistency in the models to maintain
likely PoPs for next weekend.
Temperatures will remain cold Tuesday and Wednesday with the fresh
snow cover and the cold air advection. Will keep with temperatures
10 to 20 degrees below normal for the end of November. Temperatures
will moderate late in the week the surface high move eastward and
warmer air is drawn northward ahead of the upper low.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1210 PM CST Sun Nov 25 2018
Look for deteriorating conditions heading into tonight for all
TAF sites. Moderate gusty easterly winds will become strong and
gusty from the northwest later today and tonight with gusts as
high as 40-45kts as a deep surface low pressure passes through.
This low pressure passage will also drag an area of precipitation
southeastward with it, allowing rain initially and then changing
to snow as the colder air spills in, to overspread all TAF sites
later today and tonight. In the hardest hit areas for snow, such
as COU and UIN, LIFR conditions will be expected with potential
for IFR even into STL metro sites later tonight but stopped just
short of that in the TAFs for the 18z issuance. Precipitation is
expected to exit late tonight with slightly diminished gusty NW
winds continuing into Monday.
SPECIFICS FOR KSTL: Hit and miss rain showers and possibly a
thunderstorm will be expected through early evening ahead of a
deep low pressure tracking towards the area. With passage of this
deep low pressure just to the north early this evening, look for
onset of a steadier rain initially that will change to snow
shortly after along with advent of strong gusty NW winds with
gusts to 35-40kts. Precipitation will continue for much of the
overnight before exiting before sunrise with gusty winds
continuing albeit in a slightly diminished intensity into Monday.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 AM CST Monday for Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
Winter Weather Advisory until 6 AM CST Monday for Callaway MO-
Cole MO-Lincoln MO-Montgomery MO-Osage MO-Warren MO.
Blizzard Warning until 6 AM CST Monday for Audrain MO-Boone MO-
Knox MO-Lewis MO-Marion MO-Moniteau MO-Monroe MO-Pike MO-
Ralls MO-Shelby MO.
IL...Wind Advisory until 6 AM CST Monday for Bond IL-Clinton IL-
Fayette IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-
Monroe IL-Montgomery IL-Randolph IL-Saint Clair IL-
Washington IL.
Winter Weather Advisory until 6 AM CST Monday for Calhoun IL-
Greene IL.
Blizzard Warning until 6 AM CST Monday for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Nov 25, 3:37 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 PM CST Sun Nov 25 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 PM CST Sun Nov 25 2018
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Accumulating snow is expected for most of the region with the
heaviest accumulations set for parts of northeast and central
Missouri and west-central Illinois, where up to 10 inches of snow
are expected. In addition, strong gusty winds from the northwest will
result in blizzard conditions in this area. Please reference the
Blizzard Warning in effect for more information.
There is some potential for accumulating snow for areas further
southeast of the Blizzard Warning, towards the Saint Louis metro
area. Please reference the Winter Weather Advisory in effect for
more information.
Additionally, wind gusts of up to 45 mph from the northwest are
expected across the remainder of the area through tonight. Please
reference the Wind Advisory in effect for more information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report precipitation types and
accumulations as well as any high wind or wind damage observed.
TES
In the hours before
Local storm report, Nov 25, 2:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 5 SW JEFFERSON CITY 38.53N 92.26W
11/25/2018 E0.25 INCH COLE MO TRAINED SPOTTER
&&Local storm report, Nov 25, 3:02 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CST SUN NOV 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HEAVY SNOW EDINA 40.17N 92.17W
11/25/2018 E0.3 INCH KNOX MO CO-OP OBSERVER
QUARTER MILE VISIBILITY IN HEAVY SNOW.
&&Blizzard, Adams
- When
- November 25, 3:45 PM CST to November 26, 4:00 AM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Up to 8 inches of snow fell across Adams County with winds gusting up to 51 mph at times. This caused reduced visibilities of less than a quarter of a mile at times and hazardous driving conditions.
Blizzard, Pike
- When
- November 25, 8:45 PM CST to November 26, 1:00 AM CST
- Where
- Pike forecast zone
- Reported by
- AWOS
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
Up to 4 inches of snow fell across Pike County with winds gusting up to 40 mph at times. This caused reduced visibilities of less than a quarter of a mile at times and hazardous driving conditions.
Blizzard, Brown
- When
- November 25, 8:45 PM CST to November 26, 1:00 AM CST
- Where
- Brown forecast zone
- Reported by
- AWOS
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
Up to 4 inches of snow fell across Brown County with winds gusting up to 46 mph at times. This caused reduced visibilities of less than a quarter of a mile at times and hazardous driving conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Nebraska, November 25, 20181 death · 11 events
- Blizzard and Winter Weather in Kansas, November 25, 20181 death · 6 events
- Blizzard in Missouri, November 25, 20183 injured · 37 events
- Strong Wind in Kentucky, November 25 to 26, 2018$26,000 · 22 events
- Strong Wind in Arkansas, November 25, 2018$50,000 · 2 events
- Strong Wind in Illinois, November 25 to 26, 2018$19,000 · 19 events
- Blizzard in Kansas, November 25, 201819 events
- Blizzard in Iowa, November 25, 201817 events
- Blizzard and Winter Storm in Kansas, November 25, 2018$3,000 · 61 kt wind · 16 events
- Blizzard and Heavy Snow in Iowa, November 25 to 26, 201815 events
- Blizzard and High Wind in Kansas, November 25, 201854 kt wind · 14 events
- High Surf in Hawaii, November 25 to 28, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802433, 802434, 802436.